Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Questions at Doctors Appointment
Jan 2, 2001

My husband was diagnosed with HIV/AIDS and PCP in July of 99. His numbers upon diagnosis were CD4=48 and VL>500,000. His weight was 158 lbs, down from 210 at 6' tall. His regime is Crixivan and Combivir and he's never missed a dose. Currently, his numbers are CD4=385 and VL=undetectable. His weight is 205 and holding.

Here's the situation and question. He's exhausted, physically and mentally, and suffers from wasting in his arms, legs, and face. He works a very physical job that also creates high stress. When he comes home from work, he just collapses. He eats, showers and then sleeps. He's able to recoup over the weekend, but then it starts again on Monday. He also has suffered from extreme joint pain in his shoulders and had to have a toe nail removed due to it being ingrown. This has started to get him down and he's talked about stopping the meds and letting the illness take its course.

I'm going to his next doctor's appointment. Can you give me an idea of what questions to ask, and/or what tests to ask for? My main concern is his fatigue and wasting, this

seems to have him down more than anything else. He mentioned the fatigue at his last appointment and was told to get more sleep. I'm hoping for a more active approach.

Any information you could provide would be GREATLY appreciated. Thanks for all your help.

Response from Dr. Frascino

Hi,

Thanks for writing. I think it's an excellent idea for you to accompany your husband to his next doctor's visit. It may also be worthwhile writing down the problems and questions you want to discuss. Just looking at your husbands "numbers" it's easy to think that he's doing just fine. His viral load suppressed to undetectable limits and he's had a dramatic rise in his CD4 count. Physicians are often so pressed for time these days they may not look behind the numbers to evaluate quality of life issues such as medication side effects and fatigue.

Let's start with his primary complaint -- fatigue. Fatigue in the setting of HIV disease can be caused by a variety of conditions. Common conditions associated with fatigue include low testosterone levels, depression, lack of adequate rest and diet, unrecognized infections, medication side effects, and anemia. He should ask his physician to be evaluated for these common conditions, as the cause of fatigue is often multifactorial in nature. Anemia should be considered as one of his medications is combivir, which contains AZT. AZT is well known to suppress the bone marrow in some individuals and cause anemia. Anemia (decreased red blood cells) results in decreased oxygen carrying capacity of the blood. This in turn is frequently associated with fatigue, exercise intolerance and a variety of other symptoms. HIV and AZT-related anemia can be effectively treated with PROCRIT a medication that induces your system to make additional red blood cells. Low testosterone levels are also found frequently in HIV infected males. Replacement with topical gel or a medication patch can significantly improve energy levels.

Secondly you should talk to his doctor about medication side effects. Ingrown nails are frequently seen in people taking crixivan. The "wasting" you describe in his arms legs and face is most likely due to fat redistribution syndrome. We are still learning about this condition. It may be due to or exacerbated by the potent antiretroviral medications. Protease inhibitors were initially blamed but we now realize this is most likely due to many contributing factors. Your husband is on his first medication regimen and has responded extremely well. If the drug side effects are bothersome he could try an alternative combination. One option would be to use a regimen that spares protease inhibitors. The most common PI-sparing regimens would use a non-nucleoside such as Sustiva in combination with two nucleosides. We would certainly caution against stopping his medications as he has had a significant opportunistic infection (PCP) and very low CD4 counts in the past. Stopping medications (strategic treatment interruption) has not proven to be helpful in this setting so far. Switching medications now that his viral load is well suppressed has been shown to be effective in keeping the virus under control and may decrease the side effect profile.

Bottom line -- your husband has had an excellent immunological response to therapy and is now dealing with quality of life issues including fat redistribution and fatigue. Some of this is probably due to side effects of his medications. He is still on his first medication regimen and therefore has a variety of alternative regimens that should be effective for him and hopefully have fewer side effects. We don't have a good treatment for fat redistribution yet but we're working on it. A change in medications may help or at least slow the process down.

A full work-up of fatigue is also warranted -- including an assessment of possible anemia and/or low testosterone levels. Adequate diet, exercise and rest as well as decreasing stress levels can also be quite helpful. If your husbands work situation is too taxing he should talk with his doctor about work restrictions or even full or part time disability. Counseling may be useful to help him adjust to his illness and cope with HIV's many challenges. I certainly hope he is not ready to give up. I feel confident that many of his symptoms can be ameliorated. You are correct in seeking a more active approach. We must learn to treat the virus and the person not just the virus. Check out the other forums on this web site for additional information on treatment and other side effects. If the cause of your husbands fatigue is not easily determined by the advice above write back and I'll give additional suggestions. Best of luck to you both.

RJF


Previous
HIV vs LYME DISEASE
Next
I think I might be Anemic but not sure.

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement